Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 109, NWS Sioux Falls, SD

July 18, 20184 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2018, 8:28 PM CDT for 4 counties in South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 8:28 PM CDT (01:28 UTC)
Expired
Jul 18, 2018, 9:00 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 198 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS53 KFSD 190128
SVRFSD
SDC003-015-023-053-190200-
/O.NEW.KFSD.SV.W.0109.180719T0128Z-180719T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
828 PM CDT WED JUL 18 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Aurora County in south central South Dakota...
  Northwestern Charles Mix County in south central South Dakota...
  Northwestern Gregory County in south central South Dakota...
  Southeastern Brule County in south central South Dakota...

* Until 900 PM CDT.

* At 824 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles southwest of Grass Ranch Colony to 15 miles
  west of Platte to 10 miles south of Iona, moving east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated. At 822 PM CDT, wind gust to 60 mph was 
           reported in far northwest Charles Mix County, 15 miles 
           west-northwest of Platte.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Platte around 855 PM CDT.

Other locations impacted by these severe thunderstorms include Dixon
In Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Francis Case, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.

LAT...LON 4346 9953 4348 9925 4367 9916 4365 9870
      4330 9871 4324 9897 4334 9953
TIME...MOT...LOC 0124Z 288DEG 25KT 4355 9910 4344 9914 4340 9934 

HAIL...0.88IN
WIND...60MPH
 
$$

JH
2 follow-up statements
530 
WWUS53 KFSD 190149
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
849 PM CDT WED JUL 18 2018

SDC003-015-023-053-190200-
/O.CON.KFSD.SV.W.0109.000000T0000Z-180719T0200Z/
Aurora SD-Charles Mix SD-Gregory SD-Brule SD-
849 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN AURORA...NORTHWESTERN CHARLES MIX...NORTHWESTERN
GREGORY AND SOUTHEASTERN BRULE COUNTIES...

At 848 PM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Grass Ranch Colony to near Platte to
12 miles northeast of Burke to near Gregory, moving southeast at 40
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Platte around 855 PM CDT.

Other locations impacted by these severe thunderstorms include Dixon
In Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Francis Case, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.

LAT...LON 4344 9953 4348 9913 4367 9909 4365 9870
      4330 9871 4324 9897 4334 9953
TIME...MOT...LOC 0148Z 305DEG 37KT 4350 9889 4336 9895 4330 9912 4331
9941

HAIL...0.88IN
WIND...60MPH
 
$$

JH
919 
WWUS53 KFSD 190200
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
900 PM CDT WED JUL 18 2018

SDC003-015-023-053-190209-
/O.EXP.KFSD.SV.W.0109.000000T0000Z-180719T0200Z/
Aurora SD-Charles Mix SD-Gregory SD-Brule SD-
900 PM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AURORA...
NORTHWESTERN CHARLES MIX...NORTHWESTERN GREGORY AND SOUTHEASTERN
BRULE COUNTIES WILL EXPIRE AT 900 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4344 9953 4348 9913 4367 9909 4365 9870
      4330 9871 4324 9897 4334 9953
TIME...MOT...LOC 0159Z 288DEG 25KT 4348 9879 4334 9885 4328 9902 4329
9931

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:53 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 18, 6:53 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
653 PM CDT Wed Jul 18 2018

.SHORT TERM...(This evening through Thursday)
Issued at 445 PM CDT Wed Jul 18 2018

Focus for the forecast was generally on the first 24-36 hours today
with the multi-faceted threat for severe storms and heavy rainfall.

Convection fired early this afternoon near K9V9 near a broad
warm frontal boundary as leading PV impulse pushing through central
SD. Despite not being too strongly capped, was generally a solo cell
until between 20-21z when additional destabilization with temps
closer to 80 degrees expanded impact of lift near and north of the
warm front.  Surface boundary extends northwest back to low pressure
which is a reflection of a secondary upper wave noted back across
northwest SD. Atmosphere is not highly unstable with deeper moisture
remaining locked up through the central Plains, but enough for up to
1500 J/kg MLCAPE.  Deep-layer shear is primarily focused through the
Missouri River corridor with 35-45 knots, lesser to areas northeast,
but also fairly healthy 30-40 knots from 0-3km. Area of current TOR
watch covers the stronger parameters late this afternoon and early
this evening with good updraft acceleration from higher axis of 0-
3km CAPE concentrating along presence of west-northwest to east-
southeast convergence axis, as well as low LCLs to suggest the
better tornadic threat. Threat should continue into early evening
with some tendency for evolution toward shorter bowing segments
featuring wind and marginally large hail. However, as advertised
more on than off in the high resolution solutions over the last 3-6
hours, a developing line of storms back toward the secondary PV
/jet exit maximum across northwest SD is expected to evolve into a
fairly distinct and larger scale bowing segment, which should
propagate down the instability/shear axis through the Missouri River
corridor later in the evening and early in the overnight with a
likely stronger threat for damaging wind. 0-3km shear vectors would
introduce potential for some smaller enhancements and perhaps
mesovortex generation along the line during the evening. Better wind
threat looks to diminish after 06z-07z around KSUX as the stronger
area exits southeast.

There will also be a threat for heavy rainfall over the next 18-24
hours as well. Precipitable water is around 1.5-1.7 inches in the
pre-convective environment. The earlier storm across Brule county,
despite a small stature, was able to produce a measured rainfall
over 2" in an hour at K9V9, and much more estimated to the south
where flash flooding occurred earlier in the afternoon.  Slow motion
to storms along with some backbuilding tendency will likely produce
some locally heavy rainfall heading into the early evening hours.
After this, the heavier precipitation threat may refocus toward
areas east of the advancing mid-level wave sliding toward southwest
MN later tonight and early Thursday morning, where a more broad and
heavy rainfall could occur.

Trend in solutions is to wrap up the mid-level circulation further
south and slower as anticipated yesterday as it shifts from
northeast South Dakota into southern MN through the day. For a brief
time could see most precipitation lift north and east of the CWA,
but southward wrap to feature should return precipitation as well as
some stronger winds around low pressure in southwestern MN. Could be
a very strong gradient in temps across the area on Thursday,
especially if convection continues through much of the day across
southwest MN. Should at least vary from mid 70s in southwest MN to
upper 80s in south central SD.  On the edge of clouds/precipitation
and along the convergence axis near the eastern portions of
southwest MN/northwest IA, could see a couple of random stronger
storms tomorrow afternoon.  The shear is fairly concerning from IA
Great Lakes southward if can couple with some greater instability,
perhaps enough for a low-topped tornadic threat toward Highway 71.

.LONG TERM...(Thursday night through Wednesday)
Issued at 445 PM CDT Wed Jul 18 2018

As the low continues to wrap up and pull away on Friday, should
remain cool enough aloft, cyclonic enough at low-levels, and moist
enough to bubble up isolated instability showers/storms on Friday
afternoon near/east of I-29. After this, high pressure will
present a terrific weekend for most with temps a bit below normal,
a drop in humidity, and winds decreasing from a north to
northeast direction through Saturday. The upper ridge will be
knocked down Sunday by a weaker leading wave which could push a
couple of storms into the James River valley within the elevated
warm advection zone, with a better chance for thunderstorms across
the area with a cold frontal zone later Sunday night into Monday.
Another northwest flow system around Tuesday likely to produce a
scattering of showers/storms, with temps increasingly below normal
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 639 PM CDT Wed Jul 18 2018

Very complicated set of TAFs with scattered thunderstorms across
the area. Waves of showers and thunderstorms expected across the
area as slow moving low pressure system moves through. Treid to
time thunderstorms based on latest guidance across the area, but
models are somewhat inconsistent.

For now, focused on timing for the first 9 hours of the TAF. Could
see some MVFR to IFR ceilings develop behind a wave of
thunderstorms approaching the I-29 towards 06Z Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Jul 18, 3:38 AM CDT, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CDT Wed Jul 18 2018

NEZ013-014-SDZ050-057>060-063>065-068>070-190845-
Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Additionally, an isolated tornado cannot be ruled out. Furthermore,
heavy rain may become an issue this afternoon through tonight due
to expected slow movement of showers and thunderstorms. Expect
half an inch to an inch and a half of rainfall with locally higher
amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845-
Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Furthermore, heavy rain may become an issue this afternoon
through overnight tonight due to expected slow movement of
showers and thunderstorms. Expect half an inch to an inch and a
half of rainfall with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-190845-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Brookings-Moody-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...Today and Tonight

Heavy rain may become an issue this afternoon through overnight tonight
due to expected slow movement of showers and thunderstorms.
Expect half an inch to an inch and a half of rainfall with locally
higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Jul 18, 3:28 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             PLATTE                  43.39N 98.84W
07/18/2018  E0.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            PEA SIZED HAIL AND HEAVY RAIN.

&&

TRM
Local storm report, Jul 18, 3:52 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      9 S PUKWANA             43.65N 99.16W
07/18/2018                   BRULE              SD   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS CLOSED DUE TO FLASH
            FLOODING.

&&

TRM
Local storm report, Jul 18, 4:27 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 NNW GEDDES            43.27N 98.71W
07/18/2018  E1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            VERY JAGGED HAIL, AND HARDLY RAINING ANY
            LIQUID DROPS.

&&

TRM
Local storm report, Jul 18, 5:26 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       GEDDES                  43.26N 98.70W
07/18/2018  M2.00 INCH       CHARLES MIX        SD   EMERGENCY MNGR

            2.00 INCHES OF RAIN IN 30 MINUTES.

&&

TRM
Local storm report, Jul 18, 6:29 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       2 E YANKTON             42.89N 97.35W
07/18/2018  M2.01 INCH       YANKTON            SD   CO-OP OBSERVER

            RAIN FELL IN AN HOUR AND 15 MINUTES.

&&
Local storm report, Jul 18, 8:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     15 WNW PLATTE           43.47N 99.12W
07/18/2018  E60 MPH          CHARLES MIX        SD   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:48 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory42 min
Jul 19, 3:02 AM CDTFlash Flood WarningFSDBrookings6 hr
Jul 19, 5:46 AM CDTFlash Flood WarningFSDBrookings3 hr
Jul 19, 6:49 AM CDTRiver Flood WarningFSDBrookings41 hr
Jul 19, 8:54 AM CDTAreal Flood WarningFSDBrookings12 hr
Jul 19, 9:07 AM CDTRiver Flood WarningFSDBrookings, Moody6 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.